Have medical questions? Ask a doctor online!
Hello, I'm Dr. Upchurch. Thank you for using JustAnswer! I'm reviewing your question and will post my reply shortly.
I'm sorry to hear about your recent stroke and problems with high blood pressure. How long have you had high blood pressure, and have you used any other medication for this in the past? Do you have a blood pressure cuff at home, and are you checking your pressure frequently?
Please feel free to ignore any request for phone conversation unless you would like this; the request is automated. We can talk online if you would like.
Is Norvasc 5 mg the only medication you are taking for blood pressure at this time?
Thank you for that information! Hold on while I type a response.
Typical risk factors for stroke include high blood pressure, diabetes, and high cholesterol. Given that you had high blood pressure in the past (even though this may have come down with medication) suggets that this was likely a contributing factor to your stroke. However, after a stroke has occurred (which means that a blood vessel was blocked, depriving an area of the brain from oxygen) it is actually advisable to let blood pressure run high for a period of time (this is called "permissive hypertension") to allow the brain to have adequate perfusion (lood supply) so that the areas surrounding the injury are not damaged as well. The blood pressure is brought sown gradually in the weeks following stroke, and this is likely why you were not placed on a higher dose of Norvsc initially (5 mg is a low dose!). However, you will likely need to have your blood pressure medication adjusted over time to bring down your pressure and reduce your risk of a urther stroke. The best was to give your doctor information so that they can adjust your medication appropriately is to check your pressure at home (especially as your "white coat syndrome" can cause your pressure to go up in meical settings!) and recore blood pressure values 2-3 times per day to allow doctors to see how your pressure runs under "normal" conditions. I think that with further attention and medication adjustment, you will likely be aboe to get your presure into normal range. I think your doctors are actually being protective of your brain by allowing it to run slightly high at this time!
Was this information helpful? Anything else I can answer?
You are very welcome! Thank you so much for using JustAnswer.com! My goal is to provide you with the highest quality (5-star rated) answer to your question. If I have fulfilled this goal, please rate me with our automated system. If not, feel free to ask more questions, and please request me in the future if you were happy with my service!
I don't think you should go to the ER for minor elevations in blood pressure, but I think if your pressure goes above 180 on the top or 105 on the bottom, or if you have symptoms of headache or confusion with high blood pressure, you should think about going to the ER or to Urgent Care. However, please do monitor and record your blood pressure for your doctor; it is the best way for them to make sure your medication is adjusted correctly.
Great! Best of luck to you!
I think it is more likely that the vertigo symptoms represent a symptom of your stroke, as you said this affected the brainstem (and this controls structure for balance as well as for inner ear sensation) and also dizziness from Norvasc would be more like lightheadedness (a feeling of passing out) rather than vertgo (a spinning feeling, which is more likely brainstem related).
You are very welcome once again!
You are very welcome!